Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 30, NWS Lake Charles, LA

February 21, 2008Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 21, 2008, 4:40 PM CST for Vernon Parish, Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2008, 4:40 PM CST (22:40 UTC)
Expired
Feb 21, 2008, 5:30 PM CST
In force
50 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 1:41 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 212240
SVRLCH
LAC115-212330-
/O.NEW.KLCH.SV.W.0030.080221T2240Z-080221T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
440 PM CST THU FEB 21 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...SLAGLE...ROSEPINE...LEESVILLE...FORT
  POLK...

* UNTIL 530 PM CST

* AT 437 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROSEPINE...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT POLK...NEW LLANO AND 6 MILES SOUTHEAST OF LEESVILLE BY 450 PM
  CST...
  SLAGLE BY 500 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3098 9283 3088 9327 3088 9330 3088 9334
      3096 9348 3139 9309
TIME...MOT...LOC 2240Z 224DEG 47KT 3097 9332

$$

BRAZZELL
2 follow-up statements
000 
WWUS54 KLCH 212310
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
510 PM CST THU FEB 21 2008

LAC115-212330-
/O.CON.KLCH.SV.W.0030.000000T0000Z-080221T2330Z/
VERNON LA-
510 PM CST THU FEB 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR VERNON PARISH...

AT 505 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF
SLAGLE...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF SIMPSON BY 515 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3098 9283 3088 9327 3088 9330 3088 9334
      3096 9348 3139 9309
TIME...MOT...LOC 2310Z 224DEG 47KT 3113 9298

$$

BRAZZELL
000 
WWUS54 KLCH 212323
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 PM CST THU FEB 21 2008

LAC115-212333-
/O.EXP.KLCH.SV.W.0030.000000T0000Z-080221T2330Z/
VERNON LA-
523 PM CST THU FEB 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR VERNON PARISH EXPIRES AT 530
PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST THURSDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3098 9283 3088 9327 3088 9330 3088 9334
      3096 9348 3139 9309
TIME...MOT...LOC 2323Z 224DEG 47KT 3125 9284

$$

BRAZZELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:51 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 21, 2:51 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
251 PM CST THU FEB 21 2008

.SYNOPSIS...A BAND OF THUNDERSTORMS WITH ROTATION HAS HAD A FEW
REPORTS OF TORNADOES IN CAMERON AND CALCASIEU PARISHES. FURTHER
WEST THUNDERSTORMS ARE REACHING SEVERE LIMITS. AS THIS BAND PASSES
NORTH, THE IMMINENT THREAT WILL BE OVER, HOWEVER A TORNADO WATCH
REMAINS IN EFFECT UNTIL 9 PM THIS EVENING.

A COLD FRONT WITH ARCTIC ORIGINS CURRENTLY WEDGING INTO CENTRAL
TEXAS HAS A FRONTAL WAVE NEAR TYLER. FURTHER EAST, THE FRONT IS
CREEPING SOUTHWARD. A STRONG AND DEEP UPPER LEVEL TROUGH TO THE
WEST IS PROVIDING INSTABILITY. SOUTHERLY WINDS BEHIND A WARM FRONT
FROM LUFKIN SOUTHEAST TO LAFAYETTE IS PROVIDING SUFFICIENT LOW
LEVEL SHEAR TO PRODUCE ROTATION.

&&

.SHORT TERM...GFS LOOKS TO BE HITTING THE RAIN TOO HARD TNITE.
BACKED OFF ON POPS AND WILL NOT ISSUE A FLOOD WATCH. WENT LOWER ON
TEMPS CONSIDERING DEW POINTS REAR OF THE FRONT NEAR 30 UPSTREAM
FROM THE NORTHERN ZONES, NEAR 36 WEST OF OUR SOUTHERN ZONES. ALL EXCEPT
SOUTH CENTRAL LOUISIANA CAN EXPECT THIS FRONT LATER TONIGHT. MUCH
DRIER AIR IN THE WAKE OF THE FRONT SHOULD CLEAR US OUT BY FRIDAY AFTERNOON.

.LONG TERM...FRIDAY NIGHT THRU THE WEEKEND STILL LOOKING DRY. A
POLAR OUTBREAK ON TUESDAY WITH ARCTIC AIR PLUNDERING THE UPPER
PLAINS IS TICKETED FOR THE LOWER MISSISSIPPI VALLEY BY EARLY WEDNESDAY.
OUR NEXT FREEZE COULD RESULT FROM THIS BUT KEPT OVERNIGHT TEMPS
ABOVE THE FREEZING MARK FOR NOW.

&&

.AVIATION...SEA FOG AND LOW CIGS PRODUCING LIFR CONDITIONS THIS
EVENING FOR LCH, BPT, LFT, AND ARA.

&&

.MARINE...WILL ALLOW THE DENSE FOG ADVISORY TO EXPIRE DUE
CONVECTIVE MIXING. WINDS STILL LOOK TO HOLD BELOW ADVISORY
CRITERIA IN THE WAKE OF THE FRONT FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  60  67  50  67 /  40   5   0   0
KBPT  55  66  51  68 /  40  20   0   0
KAEX  51  62  48  63 /  50  20   0   0
KLFT  64  73  51  67 /  50  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...JEFFERSON DAVIS...LAFAYETTE...LOWER
     ST. MARTIN...RAPIDES...ST. LANDRY...UPPER ST. MARTIN...AND
     VERNON.

TX...TORNADO WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

GM...DENSE FOG ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA OUT 20 NM.

     TORNADO WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES: AND
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM.

&&

11
Hazardous weather outlook, Feb 21, 3:54 AM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
354 AM CST THU FEB 21 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-221200-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
354 AM CST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH IS IN EFFECT FOR THE COASTAL MARSHES AND I-10
CORRIDOR...AND FOR THE ADJACENT COASTAL WATERS UNTIL 11 AM.

SEVERE WEATHER IS ALSO POSSIBLE ACROSS CENTRAL LOUISIANA AND THE
LAKES REGION OF TEXAS LATER TODAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS...TAPERING OFF AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONG COLD FRONT WILL ADVANCE THROUGH THE AREA FRIDAY EVENING.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON
TUESDAY...WITH THE APPROACH OF ANOTHER STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Feb 21, 3:06 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
306 PM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FUNNEL CLOUD     1 N LAKE CHARLES        30.23N 93.20W
02/21/2008                   CALCASIEU          LA   LAW ENFORCEMENT

            FUNNEL CLOUD AT THE INTERSECTION OF KIRKMAN AND 12TH
            STREETS. REPORTED TO CALCASIEU 911 AT 300 PM.

&&

JNUNN
Local storm report, Feb 21, 3:10 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
310 PM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FLOOD            WESTLAKE                30.25N 93.26W
02/21/2008                   CALCASIEU          LA   NWS EMPLOYEE

            SIGNIFICANT URBAN FLOODING IN WEST LAKE. WITH ABOUT 2
            FEET OF WATER ON THE ROAD.

&&

JBRAZZEL
Local storm report, Feb 21, 3:11 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
311 PM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FLOOD            LAKE CHARLES            30.21N 93.20W
02/21/2008                   CALCASIEU          LA   NWS EMPLOYEE

            URBAN FLOODING REPORTED ON LAKE STREET OF ABOUT ONE FOOT
            DEEP.

&&

JBRAZZEL
Local storm report, Feb 21, 4:13 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 PM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             WOODWORTH               31.15N 92.50W
02/21/2008  E0.50 INCH       RAPIDES            LA   PUBLIC

&&

MOGGED
Local storm report, Feb 21, 4:16 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
416 PM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             WOODWORTH               31.15N 92.50W
02/21/2008  E0.88 INCH       RAPIDES            LA   PUBLIC

&&

MOGGED
Local storm report, Feb 21, 4:19 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
419 PM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             WOODWORTH               31.15N 92.50W
02/21/2008  E0.75 INCH       RAPIDES            LA   PUBLIC

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 10:40 PM CSTSpecial Marine WarningLCH65 min
Feb 20, 11:30 PM CSTSpecial Marine WarningLCH60 min
Feb 20, 11:39 PM CSTSpecial Marine WarningLCH66 min
Feb 21, 1:42 AM CSTSpecial Marine WarningLCH33 min
Feb 21, 2:35 AM CSTSpecial Marine WarningLCH55 min
Feb 21, 3:29 AM CSTSpecial Marine WarningLCH31 min
Feb 21, 4:02 AM CSTSpecial Marine WarningLCH43 min
Feb 21, 9:08 AM CSTDense Fog AdvisoryLCHAllen, Beauregard, Vernon3 hr
Feb 21, 1:49 PM CSTTornado WarningLCHCalcasieu, Cameron26 min
Feb 21, 2:14 PM CSTTornado WarningLCHCalcasieu, Cameron46 min
Feb 21, 2:20 PM CSTSevere Thunderstorm WarningLCHCalcasieu, Cameron25 min
Feb 21, 2:51 PM CSTSevere Thunderstorm WarningLCHAllen, Beauregard27 min
Feb 21, 3:15 PM CSTTornado WarningLCHAllen, Calcasieu, Jefferson Davis45 min
Feb 21, 4:01 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Rapides44 min
Feb 21, 4:30 PM CSTTornado WarningLCHAvoyelles, Evangeline, Saint Landry30 min
Feb 21, 5:14 PM CSTTornado WarningLCHAvoyelles, Saint Landry31 min
Feb 21, 5:29 PM CSTSevere Thunderstorm WarningLCHBeauregard, Vernon31 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.